Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 95, NWS Pittsburgh, PA

July 8, 2003Tucker County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jul 8, 2003, 7:59 AM EDT for Tucker County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2003, 7:59 AM EDT (11:59 UTC)
Expired
Jul 8, 2003, 11:00 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 167 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 12.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 081202
FFWPBZ
WVC093-081500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
759 AM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TUCKER COUNTY IN WEST VIRGINIA

* UNTIL 1100 AM EDT

* AT 759 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED OVER ONE
  INCH OF RAIN HAS FALLEN IN THE PAST HOUR WITH OVER TWO INCHES 
  SINCE MIDNIGHT NEAR DAVIS.

* OTHER LOCATIONS IN THE WARNING INCLUDE...PARSONS...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 4:05 AM EDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 8, 4:05 AM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 AM EDT TUE JUL 8 2003

PER LATEST RADAR DATA, COUPLED WITH RUC, ETA, GFS, THUNDERSTORM
COMPLEXES WILL CONTINUE TO MOVE ACROSS THE UPPER OHIO VALLEY THE NEXT
FEW DAYS. IN THE SHORT TERM, THERE IS A CURRENT COMPLEX AFFECTING THE
AREA THIS MORNING, ANOTHER COMPLEX IS LIKELY TONIGHT, AND THURSDAY
NIGHT. ...GIORDANO

.PBZ...
MD...FLOOD WATCH TODAY AND TONIGHT.
OH...FLOOD WATCH TODAY AND TONIGHT.
     SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.
PA...FLOOD WATCH TODAY AND TONIGHT.
     SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.
WV...FLOOD WATCH TODAY AND TONIGHT.
     SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.
Hazardous weather outlook, Jul 8, 5:18 AM EDT, 2 hours 41 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO POSE
SEVERAL HAZARDS TODAY AND TONIGHT. THUNDERSTORM WINDS CAN GO OVER 60
MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE
PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS
THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING
ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO CONTINUE
TO POSE A THREAT OF HAZARDOUS WEATHER INTO AT LEAST THURSDAY, IF NOT
FRIDAY. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL
CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD
TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN
LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR
DRAINAGE AREAS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Special weather statement, Jul 8, 6:50 AM EDT, 1 hour 9 minutes before
PAZ007-008-013-014-020-021-029-031-WVZ001>004-012-021-022-081130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
650 AM EDT TUE JUL 8 2003

...SEVERE THUNDERSTORM WATCH AND FLOOD WATCH UPDATE...

NATIONAL WEATHER SERVICE PITTSBURGH SAYS THE LINE OF STRONG TO SEVERE
THUNDERSTORMS WILL BE CROSSING NORTHERN WEST VIRGINIA AND WESTERN
PENNSYLVANIA DURING THE MORNING COMMUTER RUSH. THE STORMS WILL CROSS
INTERSTATE 79 BY 7:30. THIS INCLUDES THE PITTSBURGH METRO AREA, BY 8:00
AM.

THERE CAN BE DAMAGING WIND GUSTS, LARGE HAIL, CONTINUOUS LIGHTNING, AND
BLINDING RAIN. LOCATIONS GETTING MORE THAN 1.5 INCHES OF RAIN CAN GET
FLOODING, PARTICULARLY IN LOW LYING AREAS  HARD HIT FROM HEAVY RAIN
EARLIER THIS MORNING.

WHEN THUNDERSTORMS THREATEN, GO INSIDE A STURDY BUILDING. FOR BLINDING
RAIN, PULL OVER UNTIL YOU CAN SEE. ALSO, NEVER DRIVE THROUGH FLOOD
WATERS.
Special weather statement, Jul 8, 6:56 AM EDT, 1 hour 3 minutes before
MDZ001-PAZ009-015-016-022-023-030-032-WVZ023-041-081215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
656 AM EDT TUE JUL 8 2003

...SEVERE THUNDERSTORM WATCH AND FLOOD WATCH UPDATE...

NATIONAL WEATHER SERVICE PITTSBURGH SAYS THE LINE OF STRONG TO SEVERE
THUNDERSTORMS WILL BE CROSSING NORTHERN WEST VIRGINIA MOUNTAINS AND
WESTERN PENNSYLVANIA DURING THE MORNING COMMUTER RUSH. THE STORMS WILL
CROSS INTERSTATE 79 BY 7:30, AND MOVE PAST BROOKVILLE, INDIANA,
GREENSBURG, AND CONNELLSVILLE, IN PENNSYLVANIA, AND INTO THE LAUREL
HIGHLANDS, BY 8:30 AM. THE STORMS WILL HAVE PASSED THROUGH KINGWOOD AND
PARSONS, IN THE WEST VIRGINIA MOUNTAINS, AND OAKLAND, MARYLAND, BY 9:00
AM.

THERE CAN BE DAMAGING WIND GUSTS, LARGE HAIL, CONTINUOUS LIGHTNING, AND
BLINDING RAIN. LOCATIONS GETTING MORE THAN 1.5 INCHES OF RAIN CAN GET
FLOODING, PARTICULARLY IN LOW LYING AREAS  HARD HIT FROM HEAVY RAIN
EARLIER THIS MORNING.

WHEN THUNDERSTORMS THREATEN, GO INSIDE A STURDY BUILDING. FOR BLINDING
RAIN, PULL OVER UNTIL YOU CAN SEE. ALSO, NEVER DRIVE THROUGH FLOOD
WATERS.
Local storm report, Jul 8, 7:07 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
707 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0622 AM    ROGERS                    OH   WIND DAMAGE
07/08/03   COLUMBIANA                     TREES DOWN. REPORTED BY
                                          PUBLIC

0620 AM    BEAVER FALLS              PA   WIND DAMAGE
07/08/03   BEAVER                         LARGE BRANCHES DOWN.
                                          REPORTED BY PUBLIC

0600 AM    NEW PHILADELPHIA          OH   WIND DAMAGE
07/08/03   TUSCARAWAS                     TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0620 AM    MOUNT EPHRAIM             OHIO   WIND DAMAGE
07/08/03   NOBLE                          TREES DOWN. REPORTED BY
                                          PUBLIC

0655 AM    PORTERSVILLE              PA   WIND DAMAGE
07/08/03   BUTLER                         TREE DOWN. REPORTED BY
                                          PUBLIC

0600 AM    HOMEWORTH                 OH   WIND DAMAGE
07/08/03   COLUMBIANA                     TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0600 AM    MINERVA                   OH   WIND DAMAGE
07/08/03   CARROLL                        TREE DOWN. REPORTED BY LAW
                                          ENFORCEMENT

0600 AM    ZANESVILLE                OHIO   WIND DAMAGE
07/08/03   MUSKINGUM                      TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0600 AM    ADAMSVILLE                OH   WIND DAMAGE
07/08/03   MUSKINGUM                      POWER LINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT

0600 AM    DRESDEN                   OH   WIND DAMAGE
07/08/03   MUSKINGUM                      TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, Jul 8, 7:21 AM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
721 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0704 AM    MORGANTOWN                WV   FLASH FLOODS
07/08/03   MONONGALIA                     ROAD FLOODING. REPORTED BY
                                          PUBLIC

0647 PM    BUTLER                    PA   .75 INCH HAIL
07/08/03   BUTLER                         REPORTED BY
PUBLIC

0642 AM    SALEM                     OH   WIND DAMAGE
07/08/03   COLUMBIANA                     TREES DOWN. REPORTED BY
                                          PUBLIC
Local storm report, Jul 8, 7:42 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
742 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0728 AM    PITTSBURGH                PA   WIND DAMAGE
07/08/03   ALLEGHENY                      BUILDING DAMAGED. REPORTED
                                          BY PUBLIC

0645 AM    GROVE CITY                PA   WIND DAMAGE
07/08/03   MERCER                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0700 AM    LEWISVILLE                OHIO   WIND DAMAGE
07/08/03   MONROE                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0700 AM    ELLWOOD  CITY             PA   WIND DAMAGE
07/08/03   LAWRENCE                       TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT

0700 AM    LISBON                    OH   FLASH FLOODS
07/08/03   COLUMBIANA                     STREAM FLOODING. REPORTED
                                          BY EMERGENCY MANAGEMENT

0701 AM    CARNEGIE                  PA   .88 INCH HAIL
07/08/03   ALLEGHENY                      REPORTED BY
PUBLIC

0703 AM    GROVE CITY                PA   WIND DAMAGE
07/08/03   MERCER                         LARGE BRANCHES DOWN.
                                          REPORTED BY PUBLIC
Special weather statement, Jul 8, 7:48 AM EDT, 11 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080815-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
748 AM EDT TUE JUL 8 2003

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

FOR NOW, ALL THE THUNDERSTORMS HAVE DECREASED BELOW SEVERE LIMITS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:53 AM EDTSevere Thunderstorm WarningPBZHancock37 min
Jul 8, 5:04 AM EDTSevere Thunderstorm WarningPBZHancock56 min
Jul 8, 6:27 AM EDTSevere Thunderstorm WarningPBZBrooke33 min
Jul 8, 6:33 AM EDTFlash Flood WarningPBZMonongalia3 hr
Jul 8, 6:38 AM EDTFlash Flood WarningPBZPreston3 hr
Jul 8, 6:50 AM EDTSevere Thunderstorm WarningPBZHancock55 min
Jul 8, 6:52 AM EDTFlash Flood WarningPBZHancock3 hr
Jul 8, 9:40 AM EDTFlash Flood WarningPBZPreston2 hr
Jul 8, 9:49 AM EDTFlash Flood WarningPBZMonongalia116 min
Jul 8, 7:21 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock39 min

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.